SENIOR SPOTLIGHT: Effects of drugs on cognitive function | Lifestyles

Many people are unaware that dozens of painkillers, antihistamines and psychiatric drugs — from drugstore staples to popular antidepressants — can impair brain function, primarily in older people. Regular use of several drugs with this effect has been associated with cognitive impairment and memory loss.

The drugs block the action of the chemical messenger in the brain, which is responsible for a range of functions in the body, including memory production and cognition. The difficulty for patients is the cumulative effect. Doctors are not always aware of all the medications their patients are taking. This is a particular problem for older patients, who are more vulnerable to the effects of these drugs and tend to take more drugs overall.

New research studies have focused on these types of drugs (called anticholinergic drugs). The researchers found that those who took more than one scored lower on cognitive function tests than those who did not use such drugs, and that the death rate of heavy users during the study was 68% higher. “These are very, very common drugs; this is a frightening finding,” wrote one of the study’s lead researchers. The researchers go on to say that they suspect these drugs have adverse effects on organs and bodily systems like the cardiovascular system, although no studies confirm this.

The same types of drugs have also been implicated in the delirium that intensive care patients frequently develop in hospital. “Clinicians do not view them as often as they should as a potential cause of cognitive problems,” wrote a professor who has studied the deficits that arise after hospitalization in intensive care.

Among Americans 65 and older, at least 20% take at least one drug that affects chemical messengers in the brain. A study of nearly 4,000 seniors found that those who used three or more of these drugs consistently for 90 days or more were nearly three times more likely to be diagnosed with mild cognitive impairment than those who did not. hadn’t taken any.

“If you took any of the drugs that we know is definitely an anticholinergic for 60 days, you double the risk of developing mild cognitive impairment” compared to a patient taking none,” the authors wrote. researchers.

So what should a patient do? If you or an elderly parent regularly takes one or more medications, ask your GP to assess the cumulative anticholinergic burden of all (as well as other potential interactions and side effects).

The patient is key to triggering this kind of discussion. It may not be automatic, but if in fact the patient asks for it, it is much more likely to be done. Remember to tell your doctor about medications prescribed by other specialists, as well as over-the-counter or alternative medications you are taking. This examination should be done once a year. Do not stop medication on your own without medical supervision.

Maureen A. Wendt is President and CEO of The Dale Association, a non-profit organization that provides mental health, home care, caregiver support and adult enrichment services. For more information, call 433-1937 or visit www.daleassociation.com.

About Michael Bill

Check Also

Gwen shares a weird article about drugs and antidepressants

Sister Wives’ Gwendlyn Brown is freaking out her followers after a rather thoughtless post on …